Case Report
PDF EndNote BibTex Cite

Nicolau Syndrome After Intramuscular Clindamycin Injection

Year 2019, Volume 33, Issue 3, 257 - 260, 06.02.2020
https://doi.org/10.5505/deutfd.2019.96658

Abstract

Nicolau syndrome is a rare complication of intramuscular injections caused by various drugs that presents with severe pain at the injection site. It is characterized by local aseptic necrosis, skin necrosis, and rarely, muscle necrosis on the injection site. Although it may rarely occur after intramuscular injection of anti-inflammatory drugs, corticosteroids, local anesthetics, penicillin and interferon, in our literature search we encountered no cases of Nicolau syndrome after clindamycin injections. Herein, we report a case of Nicolau sydrome that occurred after intramuscular clindamycin injection in the right-middle thigh because of its rarity.

References

  • 1. Corazza M, Capozzi O, Virgilit A: Five cases of livedo-like dermatitis (Nicolau's syndrome) due to bismuth salts and various other non-steroidal anti-inflammatory drugs. J Eur Acad Dermatol Venereol. 2001;15(6):585-588.
  • 2. Nischal K, Basavaraj H, Swaroop M, Agrawal D, Sathyanarayana B, Umashankar N: Nicolau syndrome: an iatrogenic cutaneous necrosis. J Cutan Aesthet Surg. 2009;2(2):92-95.
  • 3. Sarifakioglu E: Nicolau syndrome after diclofenac injection. J Eur Acad Dermatol Venereol. 2007;21(2):266-267.
  • 4. Ramelet AA, Parmentier L: Delayed Nicolau's livedoid dermatitis after ultrasound-guided sclerotherapy. Dermatol Surg. 2010; 36(1):155-158.
  • 5. Kim SK, Kim TH, Lee KC: Nicolau syndrome after intramuscular injection: 3 cases. Arch Plast Surg. 2012;39(3):249-252.
  • 6. McGee AM, Davison PM: Skin necrosis following injection of non-steroidal anti-inflammatory drug. Br J Anaesth. 2002;88(1):139-140.
  • 7. Kim KK: Nicolau syndrome in patient following diclofenac administration: a case report. Ann Dermatol. 2011;23(4):501-503.
  • 8. Lee DP, Bae GY, Lee MW, Choi JH, Moon KC, Koh JK: Nicolau syndrome caused by piroxicam. Int J Dermatol 2005;44(12):1069-1070.
  • 9. Guarneri C, Bevelacqua V, Polimeni G: Embolia cutis medicamentosa (Nicolau syndrome). QJM 2012, 105(11):1127-1128.
  • 10. Kienast AK, Mentze D, Hoeger PH: Nicolau's syndrome induced by intramuscular vaccinations in children: report of seven patients and review of the literature. Clin Exp Dermatol. 2008;33(5):555-558.
  • 11. Ocak S, Ekici B, Cam H, Taştan Y: Nicolau syndrome after intramuscular benzathine penicillin treatment. Pediatr Infect Dis J. 2006;25(8):749.
  • 12. Hamilton B, Fowler P, Galloway H, Popovic N: Nicolau syndrome in an athlete following intra-muscular diclofenac injection. Acta Orthop Belg. 2008;74(6):860-864.
  • 13. De Sousa R, Dang A, Rataboli PV: Nicolau syndrome following intramuscular benzathine penicillin. J Postgrad Med. 2008;54(4):332-334.
  • 14. Uzun S, Arslan F: Commentary on Tang FI, Sheu JS, Yu S, Wei IL, Chen CH (2007) nurses relate the contributing factors involved in medication errors. Journal of Clinical Nursing 16, 447-457. J Clin Nurs. 2008;17(17):2375-2376.
  • 15. Dadaci M, Altuntas Z, Ince B, Bilgen F, Tufekci O, Poyraz N: Nicolau syndrome after intramuscular injection of non-steroidal anti-inflammatory drugs (NSAID). Bosn J Basic Med Sci 2015, 15(1):57-60.
  • 16. Pullen RL: Administering medication by the Z-track method. Nursing. 2005;35(7):24.

İNTRAMUSKÜLER KLİNDAMİSİN ENJEKSİYONU SONRASI NICOLAU SENDROMU

Year 2019, Volume 33, Issue 3, 257 - 260, 06.02.2020
https://doi.org/10.5505/deutfd.2019.96658

Abstract

Nikolau sendromu, enjeksiyon bölgesinde şiddetli ağrı ile ortaya çıkan çeşitli ilaçların neden olduğu kas içi enjeksiyonların nadir görülen bir komplikasyonudur. Lokal aseptik nekroz, cilt nekrozu ve nadiren enjeksiyon bölgesinde kas nekrozu ile karakterizedir. Antienflamatuar ilaçların, kortikosteroidlerin, lokal anesteziklerin, penisilin ve interferonun intramüsküler enjeksiyonundan sonra nadiren görülebilmesine rağmen, literatür araştırmamızda klindamisin enjeksiyonlarından sonra hiçbir Nikolau sendromu vakasıyla karşılaşılmadı. Bu yazıda, sağ orta uylukta intramüsküler klindamisin enjeksiyonu sonrası meydana gelen bir Nikolau sendromu olgusu sunuldu.

References

  • 1. Corazza M, Capozzi O, Virgilit A: Five cases of livedo-like dermatitis (Nicolau's syndrome) due to bismuth salts and various other non-steroidal anti-inflammatory drugs. J Eur Acad Dermatol Venereol. 2001;15(6):585-588.
  • 2. Nischal K, Basavaraj H, Swaroop M, Agrawal D, Sathyanarayana B, Umashankar N: Nicolau syndrome: an iatrogenic cutaneous necrosis. J Cutan Aesthet Surg. 2009;2(2):92-95.
  • 3. Sarifakioglu E: Nicolau syndrome after diclofenac injection. J Eur Acad Dermatol Venereol. 2007;21(2):266-267.
  • 4. Ramelet AA, Parmentier L: Delayed Nicolau's livedoid dermatitis after ultrasound-guided sclerotherapy. Dermatol Surg. 2010; 36(1):155-158.
  • 5. Kim SK, Kim TH, Lee KC: Nicolau syndrome after intramuscular injection: 3 cases. Arch Plast Surg. 2012;39(3):249-252.
  • 6. McGee AM, Davison PM: Skin necrosis following injection of non-steroidal anti-inflammatory drug. Br J Anaesth. 2002;88(1):139-140.
  • 7. Kim KK: Nicolau syndrome in patient following diclofenac administration: a case report. Ann Dermatol. 2011;23(4):501-503.
  • 8. Lee DP, Bae GY, Lee MW, Choi JH, Moon KC, Koh JK: Nicolau syndrome caused by piroxicam. Int J Dermatol 2005;44(12):1069-1070.
  • 9. Guarneri C, Bevelacqua V, Polimeni G: Embolia cutis medicamentosa (Nicolau syndrome). QJM 2012, 105(11):1127-1128.
  • 10. Kienast AK, Mentze D, Hoeger PH: Nicolau's syndrome induced by intramuscular vaccinations in children: report of seven patients and review of the literature. Clin Exp Dermatol. 2008;33(5):555-558.
  • 11. Ocak S, Ekici B, Cam H, Taştan Y: Nicolau syndrome after intramuscular benzathine penicillin treatment. Pediatr Infect Dis J. 2006;25(8):749.
  • 12. Hamilton B, Fowler P, Galloway H, Popovic N: Nicolau syndrome in an athlete following intra-muscular diclofenac injection. Acta Orthop Belg. 2008;74(6):860-864.
  • 13. De Sousa R, Dang A, Rataboli PV: Nicolau syndrome following intramuscular benzathine penicillin. J Postgrad Med. 2008;54(4):332-334.
  • 14. Uzun S, Arslan F: Commentary on Tang FI, Sheu JS, Yu S, Wei IL, Chen CH (2007) nurses relate the contributing factors involved in medication errors. Journal of Clinical Nursing 16, 447-457. J Clin Nurs. 2008;17(17):2375-2376.
  • 15. Dadaci M, Altuntas Z, Ince B, Bilgen F, Tufekci O, Poyraz N: Nicolau syndrome after intramuscular injection of non-steroidal anti-inflammatory drugs (NSAID). Bosn J Basic Med Sci 2015, 15(1):57-60.
  • 16. Pullen RL: Administering medication by the Z-track method. Nursing. 2005;35(7):24.

Details

Primary Language English
Subjects Medicine
Journal Section Case Studies
Authors

Erhan AYGÜN This is me (Primary Author)
istanbul üniversitesi, istanbul tıp fakültesi, çocuk sağlığı ve hastalıkları anabilim dalı, neonatoloji bilim dalı
0000-0002-4495-5824
Türkiye


Yakup YEŞİL This is me
İSTANBUL KANUNİ SULTAN SÜLEYMAN EĞİTİM VE ARAŞTIRMA HASTANESİ, ÇOCUK SAĞLIĞI VE HASTALIKLARI
0000-0001-7655-4999
Türkiye


Mehmet KELEŞOĞLU This is me
İstanbul Üniversitesi, İstanbul Tıp Fakültesi, Çocuk Sağlığı ve Hastalıkları Ana Bilim Dalı, Pediatrik Romatoloji
0000-0001-9898-5618
Türkiye

Publication Date February 6, 2020
Application Date June 25, 2019
Acceptance Date September 3, 2019
Published in Issue Year 2019, Volume 33, Issue 3

Cite

Vancouver Aygün E. , Yeşil Y. , Keleşoğlu M. Nicolau Syndrome After Intramuscular Clindamycin Injection. Dokuz Eylül Üniversitesi Tıp Fakültesi Dergisi. 2020; 33(3): 257-260.